Central serous chorioretinopathy as a complication of postcardiac transplant corticosteroid therapy

Article metrics

Main

Sir,

Idiopathic central serous chorioretinopathy is a well-recognized clinical syndrome characterized by a well-defined shallow sensory retinal detachment in the macular region.1 Rare variants of central serous chorioretinopathy have been reported in patients receiving systemic corticosteroid therapy.2 We report a patient with atypical chorioretinopathy following postcardiac transplantation steroid therapy.

Case report

A 61-year-old man with a history of progressive visual loss in both eyes was referred with the diagnosis of atypical macular degeneration. The visual loss was slow over the preceding 4 years and started simultaneously about 6 months after the cardiac transplant. He was in remission following treatment for Hodgkin's lymphoma with chemotherapy and thoracic external beam radiotherapy 10 years earlier. In 1995, cardiac transplantation was performed for cardiomyopathy. For 3 months after the cardiac transplant he received high-dose prednisone (up to 80 mg/day), and at the time of our evaluation was on low-dose prednisone (5 mg/day), antihypertensives, and other immunosuppressants.

The best-corrected visual acuity was 20/30 right eye and 20/400 left eye. The anterior segment of each eye was normal. Ophthalmoscopic examination showed multifocal alterations in the retinal pigment epithelium and a pocket of subretinal fluid in the macular region of both eyes (Figure 1a). A vertical tract of bone spicule pattern extended inferiorly in the left eye (Figure 1b). Optical coherent tomography confirmed the presence of localized shallow neurosensory retinal detachment in the macular region of both eyes (Figures 1c and d).3 With fluorescein angiography, mottled early and late hyperfluorescence was observed in the macular region of both eyes with a linear tract of hyperfluorescence in the left eye (Figure 2). The diagnosis of atypical central serous chorioretinopathy secondary to chronic use of corticosteroids was considered.

Figure 1
figure1

(a) Right eye fundus photograph showing multifocal retinal pigment epithelial alterations in the macular region. (b) Left eye fundus photograph showing multifocal retinal pigment epithelial alterations in the macular region and a vertical tract of retinal pigment epithelial migration and atrophy, suggestive of antecedent retinal detachment. (c) Optical coherent tomography showing a shallow neurosensory retinal detachment in the right eye. (d) The detached retina in the left eye is thinner than the adjacent attached retina indicating retinal atrophy.

Figure 2
figure2

(a) Fluorescein angiogram (venous phase) showing multifocal macular hyperfluorescence in the right eye and (b) showing a vertical tract of hyperfluorescence corresponding to the area of RPE atrophy in the left eye.

Comment

Central serous chorioretinopathy typically occurs in young healthy adults and is usually idiopathic. Central serous chorioretinopathy is more prevalent in endogenous hypercortisolism and occurs in patients receiving corticosteroid therapy.2,4 Rapid onset of chorioretinopathy within a month of starting therapy with a total minimum dosage of 200 mg of prednisolone has been reported.5 Rare variants of central serous chorioretinopathy with chronic, bilateral, extrafoveal, multifocal, and bullous retinal detachments have been observed in patients undergoing cardiac transplantation.6 Ill-defined posterior chorioretinopathy in organ transplant recipients has also been reported. As these patients undergo various haemodynamic alterations and receive numerous immunosuppressive agents including steroids, it is difficult to implicate a single agent or mechanism in the pathogenesis of chorioretinopathy.7 Although the fundus findings in our patient are most consistent with the chronic usage of systemic corticosteroid therapy, the exact role of corticosteroids in inducing chorioretinopathy remains to be established.8

Patients with corticosteroid-induced chorioretinopathy should be considered for discontinuation or reduction in dosage of corticosteroids in consultations with their internists. The visual prognosis with corticosteroid-induced chorioretinopathy remains guarded especially because the patient's systemic condition may require them to have long-term corticosteroid therapy.

References

  1. 1

    Gass JDM . Pathogenesis of disciform detachment of the neuroepithelium. Part II. Idiopathic central serous choroidopathy. Am J Ophthalmol 1967; 63: 587–615.

  2. 2

    Wakakura M, Ishikawa S . Central serous chorioretinopathy complicating systemic corticosteroid treatment. Br J Ophthalmol 1984; 68: 329–331.

  3. 3

    Iida T, Hagimura N, Sato T, Kishi S . Evaluation of central serous chorioretinopathy with optical coherence tomography. Am J Ophthalmol 2000; 129: 16–20.

  4. 4

    Bouzas EA, Scott MH, Mastorakos G, Chrousos GO, Kaiser-Kupfer MI . Central serous chorioretinopathy in endogenous hypercortisolism. Arch Ophthalmol 1993; 111: 1229–1233.

  5. 5

    Harada T, Harada K . Six cases of central serous choroidopathy induced by systemic corticosteroid therapy. Doc Ophthalmol 1985; 60: 37–44.

  6. 6

    Friberg TR, Eller AW . Serous retinal detachment resembling central serous chorioretinopathy following organ transplantation. Graefes Arch Clin Exp Ophthalmol 1990; 228: 305–309.

  7. 7

    Gass JDM, Slamovits TL, Fuller DG, Gieser RG, Lean JS . Posterior chorioretinopathy and retinal detachment after organ transplantation. Arch Ophthalmol 1992; 110: 1717–1722.

  8. 8

    Gass JDM, Little H . Bilateral bullous exudative retinal detachments complicating idiopathic central serous chorioretinopathy during systemic corticosteroid therapy. Ophthalmology 1995; 102: 737–747.

Download references

Acknowledgements

This investigation was supported by the Eye Tumor Research Foundation, Philadelphia, PA (CL Shields), Macula Foundation, New York, NY (CL Shields), and the Paul Kayser Award of Merit in Retinal Research, Houston, TX (JA Shields).

Author information

Correspondence to A D Singh.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Singh, A., Demirci, H., Shields, C. et al. Central serous chorioretinopathy as a complication of postcardiac transplant corticosteroid therapy. Eye 17, 522–524 (2003) doi:10.1038/sj.eye.6700390

Download citation

Further reading